Alert archive / Ohio / Areal Flood Warnings in 2020

Areal Flood Warning 7, NWS Cleveland, OH

May 19, 2020Marion County, Wyandot County, Ohio

NWS Cleveland, OH issued this areal flood warning at May 19, 2020, 6:35 AM EDT for Marion County, Wyandot County, Ohio. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2020, 6:35 AM EDT (10:35 UTC)
Expired
May 19, 2020, 6:30 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Marion County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at May 19, 4:30 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 19, 4:30 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
430 AM EDT Tue May 19 2020

.SYNOPSIS...
Weakening low pressure over southern Indiana drifts to Tennessee
by Wednesday as high pressure builds over our region from the
north and northeast. The low pressure system continues to weaken
and should drift back toward the Mid Ohio Valley on Thursday
and Friday as high pressure exits northern Ohio and northwest
Pennsylvania to the east.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A surface low centered over southern Indiana early this morning
moves to eastern Tennessee by nightfall on Wednesday.
Simultaneously, this surface low will weaken as it becomes
vertically-stacked with its parent cutoff mid- to upper-level
low moving from the Lower Ohio Valley. Behind this low, a
surface high migrating from central Quebec to the Gulf of Maine
will extend a ridge into our CWA as high pressure aloft builds
from the Upper Midwest.

The southeast to northwest-oriented warm conveyor belt of the
aforementioned low pressure system will continue undergoing
isentropic lift over our CWA amidst abundant moisture from the Gulf
of Mexico and Gulf Stream, and weak most-unstable CAPE. As a result,
sporadic rain showers are expected to affect our CWA today. However,
bands of training steady to heavy showers and perhaps embedded
thunderstorms will likely persist over and near the Knox County to
Wood County corridor this morning. Total rainfall this morning is
forecast to reach one half to 1.5 inches in this corridor,
especially southwest of a Mount Vernon to Bowling Green line.
Additional flooding is possible in and near this corridor. The flood
watch is now in effect until noon EDT today for Lucas, Wood, and
Hancock Counties to Erie, Huron, Richland, and Knox Counties in
northern Ohio. While significant additional rainfall is not expected
across the entire watch area, notable rises along streams and
rivers may occur well downstream from where the heaviest and
most persistent rainfall is expected today. Farther east in
northern Ohio, the flood watch was cancelled since excessive
rainfall and stream rises leading to flooding no longer appear
possible. Rain showers and perhaps a few thunderstorms should
become more sporadic over our entire CWA this afternoon and
tonight as the aforementioned low weakens, which will also cause
the warm conveyor belt, isentropic lift, and associated
moisture advection to weaken.

High temperatures should reach the 60's today, while tonight's low
temperatures should reach the mid 40's to lower 50's, with the
warmest lows along and near the Lake Erie shore. Odds favor fair
weather for our whole CWA on Wednesday due to the building high
pressure ridge. Afternoon highs should reach the low to mid 60's as
skies undergo partial clearing generally from the north.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The cutoff low will meander back north to the Upper Ohio Valley to
end the work week. Fortunately, with much less impact. Moisture will
stream west-northwest from the Appalachians. Much of this will not
make it, but with a weak surface reflection and the upper low
drawing nearer, will have to have a chance for showers/thunderstorms
across the southern tier of counties through Thursday and more of
the eastern half of the area for Friday. Not sure if we will need to
continue precipitation chances through Friday night. High
temperatures will moderate to around 70 for Thursday and lower 70s
for Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
We will finally get to discuss a different pattern for this portion
of the forecast. By Saturday, the pesky cutoff low will have exited
east of the region. Mid level ridging begins to build for the
holiday weekend which translates to milder temperatures. By sunday a
warm front begins to take shape across central/northern OH. Enough
instability may result in a late afternoon shower or thunderstorm.
Still uncertainty in the degree and timing of a minor shortwave to
round the top of the ridge. This would act to invigorate a few of
those showers. Monday also has early summer-like afternoon chances
for showers/thunderstorms as we get some better return flow.

&&

.AVIATION /06Z Tuesday THROUGH Saturday/...
MVFR to LIFR will continue with rain showers across much of
northern Ohio tonight. The rain shield should pivot westward and
southward gradually through the TAF period as a surface low
moves southward from central IN to central KY and high pressure
builds from the northeast. Increasing easterly to southeasterly
downslope flow should keep the eastern terminals VFR through
the TAF period. West of the I-71 corridor, lingering MVFR to
LIFR conditions should gradually improve to MVFR and then VFR as
showers become more sporadic after 12Z/Tues.

Breezy surface winds will be easterly to southeasterly, with the
strongest winds expected between late morning and early evening
on Tuesday. During this time period, gusts around 25 knots will
be common.

Outlook...Periods of non-VFR possible with showers and/or
thunderstorms Wednesday through Saturday.

&&

.MARINE...
East-northeast flow will continue across the lake today although by
afternoon the gradient will slacken slightly. Will have to keep the
Small Craft Advisory going for the entire nearshore waters up to NY
through this evening.  The western basin may need continuation into
Wednesday. Lighter easterly flow continues for the remainder of the
week with high pressure north of the lake and the meandering cutoff
low south of the Ohio River. This flow and the gradient will keep
water levels high across the western basin. Have extended the
Lakeshore Flood Warning into this evening, but forecast data shows
levels hovering near 69 to 74 inches at Toledo through
Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until noon EDT today for OHZ003-006>009-017>019-
     027>029-036-037-047.
     Lakeshore Flood Warning until 10 PM EDT this evening for
     OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Jaszka/MM
MARINE...Oudeman
Hazardous weather outlook, May 18, 7:35 PM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
735 PM EDT Mon May 18 2020

OHZ006-010-011-017>020-027>031-036-037-047-192345-
Wood-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-Wayne-Marion-Morrow-Knox-
735 PM EDT Mon May 18 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-021>023-032-033-038-089-PAZ001>003-192345-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
735 PM EDT Mon May 18 2020

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms over the region may lead to localized
flooding, especially in areas that have received several rounds of
rain over the past several days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007>009-192345-
Lucas-Ottawa-Sandusky-Erie-
735 PM EDT Mon May 18 2020

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-192345-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
735 PM EDT Mon May 18 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 3:41 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
341 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     FLOOD            MARION                  40.58N 83.13W
05/19/2020                   MARION             OH   911 CALL CENTER

            STANDING WATER ON CHURCH STREET IN MARION.
            ONE VEHICLE STALLED IN HIGH WATER.

&&
Local storm report, May 19, 4:30 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
430 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     FLOOD            MARION                  40.58N 83.13W
05/19/2020                   MARION             OH   911 CALL CENTER

            NUMEROUS COUNTY AND LOCAL ROADS FLOODED AND
            CLOSED.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:19 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Morrow, Richland, Wyandot6 hr
May 18, 9:44 PM EDTAreal Flood AdvisoryCLEHancock, Huron, Seneca6 hr
May 18, 10:41 PM EDTAreal Flood WarningCLECrawford, Huron, Knox, Morrow, Richland6 hr
May 19, 12:44 AM EDTFlash Flood WarningCLEMarion, Wyandot6 hr
May 19, 3:18 AM EDTAreal Flood WarningCLEHancock, Seneca6 hr
May 19, 4:17 AM EDTAreal Flood WarningCLEAshland, Knox, Richland15 hr
May 19, 4:44 AM EDTAreal Flood WarningCLECrawford, Knox, Marion, Morrow, Richland15 hr
May 19, 5:07 AM EDTRiver Flood WarningCLELorain20 hr
May 19, 5:23 AM EDTRiver Flood WarningCLEHancock23 hr
May 19, 6:23 AM EDTRiver Flood WarningCLEMarion4 days
May 19, 6:27 AM EDTRiver Flood WarningCLELucas, Wood3 days
May 19, 6:38 AM EDTRiver Flood WarningCLESandusky, Wood65 hr
May 19, 6:59 AM EDTRiver Flood WarningCLEMarion37 hr
May 19, 9:54 AM EDTRiver Flood WarningCLEErie7 hr
May 19, 3:40 PM EDTRiver Flood WarningCLESeneca10 hr
May 19, 3:40 PM EDTRiver Flood WarningCLEHancock13 hr

Nearby

Areal Flood Warnings in Ohio, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.